Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 107, NWS Melbourne, FL

August 10, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 10, 1998, 6:09 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 6:09 PM EDT (22:09 UTC)
Expired
Aug 10, 1998, 7:10 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS01 KMLB 102210 RRA
SVRMLB
FLC095-102310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
609 PM EDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WEST CENTRAL ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 710 PM EDT

* AT 607 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM SOUTH ORANGE COUNTY NEAR SOUTH OBT AND THE
  FLORIDA TURNPIKE TO PINE CASTLE...SKY LAKE AND TAFT. OTHERSTORMS
  WERE ABOUT TO APPROACH MAITLAND AND WINTER PARK. MOVEMENT WAS
  SOUTH AT BETWEEN 5 AND 10 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT...

    MUCH OF THE WESTERN AND SOUTHWESTERN METRO ORLANDO AREA THROUGH
    630 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 10, 2:17 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT MON AUG 10 1998

MAIN FORECAST PROBLEM THIS ISSUANCE WL BE TSRA CHANCES THRU THE
FCST PERIODS.

EAST COAST SEA BREEZE BOUNDARY CONTINUES TO HAVE PROBLEMS MAKING IT
INLAND THIS AFTN ACROSS THE FA AS IT IS ONLY ARND 10 MILES INLAND AS
OF 18Z. GULF BREEZE ALSO SLOWLY IS MOVG EWD W/FRONT EDGE NEARING
LAKE AND VOLUSIA COUNTIES. W/POSSIBLE INTERSECTION OF BOUNDARIES
EXPECTED ACROSS MY NRN COUNTIES...MAY NEED TO KEEP POPS UP THERE
THIS EVENING AS IN THE GOING FCST. OTHERWISE...CURRENT FCST HANDLES
SLGT/ISOLATED POPS WELL FOR THE FA THIS EVENING.

THE MODELS...ETA/AVN/NGM KEEP WEST MID LEVEL WINDS ACROSS THE FA THRU
ERLY WEDNESDAY AND WILL RECOMMEND THAT WE GO W/SLGTLY ABOVE CLIMO
POPS AROUND 50 PCT FOR MUCH OF THE SAME AREA ON TUESDAY. WL AGAIN
RECOMMEND THAT WE GO W/CHANCE POPS FOR TUESDAY EVENING FOR MUCH OF
THE FA. ON WEDNESDAY...ALL MODELS SLOWLY SHIFT MID LEVEL WINDS
AROUND MORE TO THE SOUTH WITH MEAN RH ALSO DECREASING AND FCST
SOUNDING FM ETA FOR MLB AREA ALSO INDICATES LESS PRECIPITABLE WATER
VALUES...SO WILL RECOMMEND WE GO CLOSE TO NGM GUIDANCE AS FAR AS
POPS ARE CONCERNED WITH A 40 PCT POP WARRANTED.

NGM TEMPS LOOK GOOD FOR FA AND ACCEPTED.

TROUTMAN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:44 PM EDTSevere Thunderstorm WarningMLBVolusia56 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.